North Carolina, 2017

Damaging Wind in North Carolina, May 28, 2017

May 28, 2017 · NWS RAH · 1 event in 1 county or zone

A line of thunderstorms associated with an MCS moved into Western North Carolina from Tennessee during the overnight hours. One of the thunderstorms became severe and moved into Central North Carolina, producing isolated wind damage in Davidson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of thunderstorms associated with an MCS moved into Western North Carolina from Tennessee during the overnight hours. One of the thunderstorms became severe and moved into Central North Carolina, producing isolated wind damage in Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 28, 1:30 AM EST, 25 minutes earlier.

Area forecast discussion, May 28, 1:30 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 AM EDT Sun May 28 2017

.SYNOPSIS...
Several upper level disturbances will combine with a surface trough
to bring a chance of thunderstorms through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Sunday...

Early this morning... the current cluster of storms continued
to produce wind damage as it crossed I-77 from Statesville
to near Charlotte. Warnings are possible if these storms
do not weaken as they cross the Yadkin River. Additional
weak convection was developing east from this cluster along the
old outflow over the south half of the Triad. It appears
that some of the storms will make it into portions of the Piedmont
and Sandhills. We will monitor for possible warnings.

Today and Tonight... A slight risk of severe storms again this
afternoon and evening. The chance of thunderstorms today will depend
on many factors including the current convection and the placement
of outflows to begin the day. We should see plenty of clearing
and resultant strong heating today allowing for a good recovery.
Surface dew points in the mid to upper 60s combined with highs of
85-90 should lead to MLCapes in the 1500 to 2000 J/KG mid to
late afternoon. At least scattered thunderstorms should develop this
afternoon and linger into the evening.

The SPC outlook highlights much of the area in a slight risk.
Damaging winds and large hail will be the primary hazards.
Highs today should recover into the mid 80s to lower 90s. Lows
tonight will continue warmer than average, in the mid to upper 60s
with a lingering slight chance overnight given the approaching
front from the NW.

&&

..SHORT TERM /Monday and Monday Night/...
As of 230 AM EDT Sunday...

Monday and Monday night:

A marginal to slight risk of severe storms expected again Monday
afternoon and evening, mainly in the eastern counties.

A cold front is forecast to push into the region Monday and Monday
evening. Timing of the front is in question, but the slower models
may be best. However, any convective outflows may be the main thing
to watch for additional strong to locally severe storms Monday
afternoon and evening. Both the GFS and EC are in reasonable
agreement with the placement of the forecast highest instability
and suggest that MLCAPE values could again reach the 1500 to 2000
J/kg range, mainly over the Coastal Plain, where heating may be
best. Highs should reach the mid to upper 80s with dew points in the
upper 60s. This area should also be in the region of strongest shear
with 35-40kt of WSW flow expected (0-6 km). The main threats should
be large hail and damaging wind gusts.

&&

.LONG TERM /Tuesday through Saturday/...
As of 230 PM EDT Saturday...

Closed low will move slowly east across SE Canada and NE U.S.
through the period. Central NC will find itself near the base of the
associated upper trough and accompanying strong belt of westerlies
extending south into the region. While there is generally good
agreement on the synoptic scale pattern, sensible weather next week
will be greatly influenced by the many shortwave disturbances that
are forecast to track through the region within the low amplitude
west-southwesterly flow aloft between the aforementioned closed low
to the north and the subtropical ridge to our south. Additionally,
the exact evolution of these disturbances timing/track/magnitude)
will likely play a role in the location of a nearby sfc boundary
that's forecast to stall across the SE states. Thus, expect pops
near to above climo each day, dependent on difficult to time
disturbances, with convection likely to exhibit a diurnal trend.
Expect seasonable temperatures with highs ranging from lower 80s
north to mid/upper 80s south. Lows in the 60s.

&&

.AVIATION /06Z Sunday through Wednesday/...
As of 1245 AM EDT Sunday...

A chance of showers/thunderstorms will continue through 09z-12z
as the new line of storms emerges off the Blue Ridge shortly.
Otherwise, generally VFR conditions expected tonight and Sunday
morning. There should be additional storms again Sunday afternoon
and night, with any TAF site having a 50/50 chance of a period
of storms.

All told, outside of convection, VFR conditions are expected through
the 24 hour TAF period, although there could be patches of MVFR fog
in the predawn at locations which do receive rain.

Outlook: There be a chance of mainly late day storms Monday through
Wednesday as a cold front slowly approaches from the west and
potentially stalls over the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...CBL
AVIATION...Badgett/MLM
Hazardous weather outlook, May 27, 11:49 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1249 AM EDT Sun May 28 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281145-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1249 AM EDT Sun May 28 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms capable of producing large hail and damaging
winds will be possible during the afternoon and evening hours on
both Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 8:43 PM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT SAT MAY 27 2017

NCZ021-280245-
Forsyth NC-
943 PM EDT SAT MAY 27 2017

...A strong thunderstorm will affect portions of Forsyth County Until
1045 PM EDT...

At 942 PM EDT, Doppler radar was tracking A strong thunderstorm over
Fairview, moving southeast at 20 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3600 8025 3600 8033 3597 8039 3599 8042
      3601 8042 3603 8045 3606 8046 3606 8047
      3605 8049 3607 8051
TIME...MOT...LOC 0142Z 300DEG 18KT 3634 8072

VINCENT
Special weather statement, May 27, 9:26 PM EST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1026 PM EDT SAT MAY 27 2017

NCZ021>023-038-039-280345-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
1026 PM EDT SAT MAY 27 2017

...A line of strong thunderstorms will affect portions of Guilford...
northwestern Alamance...Forsyth...northwestern Randolph and Davidson
Counties Until 1145 PM EDT...

At 1026 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Pine Hall to near
Winston-Salem to near Harmony. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Asheboro,
Lexington, Randleman, Thomasville, Kernersville and Clemmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3614 8044 3621 8045 3626 8035 3624 7933
      3591 7958 3577 7980 3561 8024 3568 8033
      3572 8033 3574 8046 3583 8049 3584 8039
      3588 8042 3589 8037 3593 8037 3599 8042
      3601 8042 3606 8046 3605 8051 3609 8052
TIME...MOT...LOC 0226Z 295DEG 29KT 3628 8002 3609 8035 3592 8081

77
Special weather statement, May 27, 10:45 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1145 PM EDT SAT MAY 27 2017

NCZ022>024-039-040-280500-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
1145 PM EDT SAT MAY 27 2017

...A line of strong thunderstorms will affect portions of
southeastern Guilford...Chatham...southern Alamance...Randolph and
southern Orange Counties Until 100 AM EDT...

At 1144 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles south of
McLeansville to 7 miles northeast of Randleman to 8 miles south of
Thomasville. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Chapel Hill, Asheboro, Graham, Randleman, Pittsboro, Siler City,
North Carolina Zoo, Carrboro, Goldston and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3584 8005 3593 7981 3608 7965 3597 7900
      3563 7913 3554 7932 3553 7932 3552 7934
      3551 7975 3567 8006
TIME...MOT...LOC 0344Z 296DEG 21KT 3600 7964 3591 7974 3577 8009

77

The radar

The Roanoke radar (KFCX), 144 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 28, 1:55 AM EST to 2:00 AM EST
Where
Davidson County, Lakeview to 3.49 mi NE of Cotton Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.730, -80.380

A couple of trees were blown down along a swath from west-southwest of Linwood to south-southeast of Lexington. One tree was blown down onto a residence on Seven Oaks Drive and the other fell across Becks Church Road near Briggstown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701433.